California, 2007

Wildfire in California, March 11 to 14, 2007

March 11 to 14, 2007 · NWS SGX · 1 event in 1 county or zone

The Windy Ridge Fire was intentially set during the early stages of a red flag event at the mouth of Fremont Canyon, often the windiest spot within the SGX CWA during Santa Ana wind events. Humidity values less than 10% and wind gusts in excess of 40 mph caused the fire to spread quite rapidly across the rain starved hillsides.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The Windy Ridge Fire was intentially set during the early stages of a red flag event at the mouth of Fremont Canyon, often the windiest spot within the SGX CWA during Santa Ana wind events. Humidity values less than 10% and wind gusts in excess of 40 mph caused the fire to spread quite rapidly across the rain starved hillsides. At the time of the fire, the Santa Ana Fire Station had only measured 1.81 inches of rain on the season, nearly 9 inches below the average rainfall for that date. Mandatory evacuations were posted for 1200 homes in Anaheim Hills and Orange as the wind-driven fire spread westward. The fire burned 2036 acres, damaged one home, and destroyed two out-structures before it was extinguished.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 11, 2:50 AM PST, 4 hours 3 minutes earlier.

Area forecast discussion, Mar 11, 2:50 AM PST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
350 AM PDT SUN MAR 11 2007

.SYNOPSIS...
HIGH PRESSURE ALOFT AND WEAK OFFSHORE FLOW WILL COMBINE TO BRING
NEAR RECORD HIGH TEMPERATURES THROUGH MONDAY WITH TEMPERATURES
REMAINING WELL ABOVE SEASONAL AVERAGES FOR INLAND AREAS FOR TUESDAY
THROUGH FRIDAY. ONSHORE FLOW MAY INCREASE SOME FOR NEXT WEEKEND
BRINGING SOME COOLING AND A POSSIBLE RETURN OF THE MARINE LAYER. NO
PRECIPITATION IS EXPECTED FOR AT LEAST THE NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH TUESDAY)...
HIGH PRESSURE ALOFT CENTERED NEAR POINT CONCEPTION AND WEAK OFFSHORE
WILL COMBINE TO BRING NEAR RECORD TEMPERATURES THROUGH MONDAY.
WARMING THAT BEGAN SATURDAY WILL ACCELERATE TODAY AND IS EXPECTED TO
PEAK MONDAY. SOME RECORD HIGH TEMPERATURE RECORDS MAY FALL
TODAY...MAINLY FOR INLAND AREAS. AS TEMPERATURES PEAK MONDAY...MANY
MORE RECORDS ARE EXPECTED TO FALL ON MONDAY. A RETURN OF WEAK
ONSHORE FLOW MAY BRING MINOR COOLING TO AREAS NEAR THE COAST
TUESDAY...WITH LESS COOLING INLAND. SOME ADDITIONAL HIGH TEMPERATURE
RECORDS MAY ALSO FALL ON TUESDAY...MAINLY FOR AREAS INLAND FROM THE
COAST. SOME RECORD HIGH MINIMUM TEMPERATURE RECORDS COULD ALSO BE
SET...MAINLY NEAR THE FOOTHILLS TONIGHT AND MONDAY NIGHT. A SPECIAL
WEATHER STATEMENT WILL BE ISSUED AROUND 5 AM HIGHLIGHTING SOME OF
THE LOCATIONS THAT COULD SET RECORD HIGH TEMPERATURES TODAY AND
MONDAY.

&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
MINOR DAY TO DAY CHANGES WEDNESDAY THROUGH FRIDAY WITH DRY WEATHER
CONTINUING AND TEMPERATURES REMAINING ABOVE SEASONAL AVERAGES...
ESPECIALLY INLAND FROM THE COAST. ONSHORE FLOW MAY STRENGTHEN SOME
NEXT WEEKEND AND HIGH PRESSURE WEAKEN SOME BRINGING SOME COOLING
AND A POSSIBLE RETURN OF THE MARINE LAYER.

&&

.AVIATION...
111045Z...HAZE AND MIST STILL HANGING AROUND BUT EXPECT VIS WILL BE
VFR BY EARLY THIS MORNING AS OFFSHORE FLOW KICKS IN. GUSTY NORTHEAST
WINDS EXPECTED TO BEGIN THIS MORNING ABOUT 14-16Z INLAND AND OVER
THE MOUNTAINS AND INTO ORANGE COUNTY. GUSTS TO 35 KT POSSIBLE MAINLY
THROUGH AND BELOW PASSES AND CANYONS. CLEAR SKIES WITH SOME HIGH
CLOUDS AT TIMES THROUGH MONDAY. WINDS AT 5K FT...EAST 10-15
KT...BECOMING EAST 10 KT MONDAY MORNING...THEN EAST 5 KT MONDAY
AFTERNOON. WINDS AT 10K FT... NORTHEAST TO EAST 5 KT...BECOMING EAST
15 KT THIS AFTERNOON...THEN NORTHEAST 10 KT MONDAY MORNING...THEN
EAST 5 KT MONDAY AFTERNOON.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM PDT THIS
     EVENING FOR RIVERSIDE COUNTY MOUNTAINS-INCLUDING THE SAN
     JACINTO RANGER DISTRICT OF THE SAN BERNARDINO NATIONAL
     FOREST-SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE
     INLAND EMPIRE-SAN BERNARDINO COUNTY MOUNTAINS-INCLUDING THE
     MOUNTAIN TOP AND FRONT COUNTRY RANGER DISTRICTS OF THE SAN
     BERNARDINO NATIONAL FOREST-SAN DIEGO COUNTY INLAND VALLEYS-
     SAN DIEGO COUNTY MOUNTAINS-INCLUDING THE PALOMAR AND
     DESCANSO RANGER DISTRICTS OF THE CLEVELAND NATIONAL FOREST-
     SANTA ANA MOUNTAINS-INCLUDING THE TRABUCO RANGER DISTRICT
     OF THE CLEVELAND NATIONAL FOREST.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR RIVERSIDE COUNTY MOUNTAINS-INCLUDING THE SAN JACINTO
     RANGER DISTRICT OF THE SAN BERNARDINO NATIONAL FOREST-SAN
     BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
     SAN BERNARDINO COUNTY MOUNTAINS-INCLUDING THE MOUNTAIN TOP
     AND FRONT COUNTRY RANGER DISTRICTS OF THE SAN BERNARDINO
     NATIONAL FOREST-SAN DIEGO COUNTY INLAND VALLEYS-SAN DIEGO
     COUNTY MOUNTAINS-INCLUDING THE PALOMAR AND DESCANSO RANGER
     DISTRICTS OF THE CLEVELAND NATIONAL FOREST-SANTA ANA
     MOUNTAINS-INCLUDING THE TRABUCO RANGER DISTRICT OF THE
     CLEVELAND NATIONAL FOREST.

PZ...NONE.

&&

PUBLIC...MARTIN
AVIATION/MARINE...WHITLOW

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Mar 11, 3:45 AM PST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
445 AM PDT SUN MAR 11 2007

CAZ048-050-055>058-121600-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
445 AM PDT SUN MAR 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND VALLEYS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

RED FLAG WARNING FOR THE MOUNTAINS AND VALLEYS TODAY FROM 11 AM
UNTIL 7 PM. SEE LAXRFWSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FIRE WEATHER WATCH FOR THE MOUNTAINS AND VALLEYS FOR MONDAY FROM
11 AM UNTIL 7 PM. SEE LAXRFWSGX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

In the hours before

Special weather statement, Mar 11, 3:40 AM PST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
440 AM PDT SUN MAR 11 2007

CAZ042-043-048-050-055>058-060>062-121300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
440 AM PDT SUN MAR 11 2007

...HIGH PRESSURE ALOFT AND WEAK OFFSHORE FLOW WILL BRING NEAR RECORD
HIGH TEMPERATURES THROUGH MONDAY...

HIGH PRESSURE ALOFT CENTERED NEAR POINT CONCEPTION AND WEAK OFFSHORE
FLOW WILL COMBINE TO BRING NEAR RECORD TEMPERATURES THROUGH MONDAY.
WARMING THAT BEGAN SATURDAY WILL ACCELERATE TODAY WITH SOME RECORD
HIGH TEMPERATURES POSSIBLE TODAY...MAINLY IN INLAND AREAS.
TEMPERATURES ARE EXPECTED TO PEAK MONDAY WITH NEW RECORD HIGH
TEMPERATURES POSSIBLE AT MANY LOCATIONS...POSSIBLY EXTENDING TO THE
COAST. A RETURN OF WEAK ONSHORE FLOW TUESDAY MAY BRING MINOR COOLING
NEAR THE COAST WITH SOME RECORD HIGH TEMPERATURES STILL POSSIBLE FOR
INLAND AREAS. SOME RECORD HIGH MINIMUM TEMPERATURE RECORDS MAY ALSO
BE SET...MAINLY NEAR THE FOOTHILLS...TONIGHT AND MONDAY NIGHT.

...SOME LOCATIONS THAT MAY SET NEW RECORD HIGH TEMPERATURES TODAY...

LOCATION        FORECAST HIGH       CURRENT RECORD

ALPINE              84              82 IN 1959 / RECORDS SINCE 1952
EL CAJON            89              88 IN 1997 / RECORDS SINCE 1979
IDYLLWILD           75              74 IN 2004 / RECORDS SINCE 1943
PALOMAR MOUNTAIN    76              72 IN 1972 / RECORDS SINCE 1940
YORBA LINDA         86              84 IN 1959 / RECORDS SINCE 1945

...SOME LOCATIONS THAT MAY SET NEW RECORD HIGH TEMPERATURES MONDAY...

LOCATION        FORECAST HIGH       CURRENT RECORD

ALPINE              91              84 IN 1959 / RECORDS SINCE 1952
BEAUMONT            85              83 IN 2000
EL CAJON            95              83 IN 1993 / RECORDS SINCE 1979
EL MIRAGE           84              79 IN 1972
ELSINORE            93              86 IN 1959 / RECORDS SINCE 1948
ESCONDIDO           90              82 IN 1993 / RECORDS SINCE 1900
IDYLLWILD           75              74 IN 2004 / RECORDS SINCE 1943
LAGUNA BEACH        84              73 IN 1959 / RECORDS SINCE 1928
OCEANSIDE HARBOR    80              72 IN 1980 / RECORDS SINCE 1943
RAMONA              87              80 IN 2004 / RECORDS SINCE 1974
SANTA ANA           91              87 IN 1959 / RECORDS SINCE 1916
VISTA               87              82 IN 1998 / RECORDS SINCE 1962
WILD ANIMAL PARK    97              84 IN 1997 / RECORDS SINCE 1979

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Santa Ana Mountains and Foothills

When
March 11, 6:53 AM PST to March 14, 5:00 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Injuries
0 direct, 3 indirect
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22318.